Medications That Can Cause Incontinence

Medications That Can Cause Incontinence

Many people mistakenly assume that incontinence is a normal part of the aging process. However, you may be surprised to learn that incontinence is not a normal part of aging but rather is often brought on by a variety of different conditions and factors. One of the most overlooked causes of incontinence is the medication that is being taken by the patient. This is often a factor for many elderly patients as they are most often the ones who are taking a number of medications. Caregivers should be aware of the potential that certain medications have to bring on incontinence so that the senior in their care can seek out medical intervention should incontinence occur. Here is what you need to know about medications that can cause incontinence.

Blood pressure lowering drugs-Unfortunately, high blood pressure is common problem among older adults so the reality is that some drugs used to lower blood pressure can bring on symptoms of incontinence. These medications most often bring on stress incontinence. If this happens the senior can begin doing Kegel exercises to increase their ability to control the muscles of the bladder. It has been found that increasing the muscle strength in the pelvic floor can lessen the symptoms of incontinence however, if it continues to be a problem the caregiver and senior, need to speak to the prescribing doctor. There is no need to be embarrassed and best of all there are plenty of options to switch to.

Hormone therapy-The big question here is why these medications would bring on incontinence. Researchers are still not sure as to why many women experience incontinence when taking these medications, but many patients (with a high percentage of them being elderly women) find themselves with urge incontinence. The options here are to switch to a topical hormone that is generally administered through a patch or cream. However, patients and their caregivers should understand that this result varies from patient to patient so you should be prepared for a trial and effect period.

Antidepressants and other mental health drugs-Studies have shown that many people who take these drugs experience an effect on their bladder that affects its elasticity and can lead to overflow incontinence. This is a common side effect among older adults who are taking these medications. The best solution here is to talk with the senior’s doctor and try another medication. It is interesting to note that certain drugs within these classifications can also work to reduce the symptoms of existing incontinence.

It should be stressed that under no circumstances should medication be discontinued without guidance from the senior’s health care professional. Even if the medication is bringing on incontinence symptoms the patient should receive medical advice before discontinuing the medication. Often times, an alternative medication can be prescribed that does not have the side effects of incontinence symptoms.